Modular Techniques for Noncommutative Gröbner Bases


We extend modular techniques for computing Gröbner bases from the commutative setting to the vast class of noncommutative G-algebras. As in the commutative case, an effective verification test is only known to us in the graded case. In the general case, our algorithm is probabilistic in the sense that the resulting Gröbner basis can only be expected to generate the given ideal, with high probability. We have implemented our algorithm in the computer algebra system Singular and give timings to compare its performance with that of other instances of Buchberger’s algorithm, testing examples from D-module theory as well as classical benchmark examples. A particular feature of the modular algorithm is that it allows parallel runs.

This is a preview of subscription content, log in to check access.


  1. 1.

    “!!” means double factorial.

  2. 2.

    We have to use a weighted cardinality count: when enlarging \({\mathcal {P}}\), the total weight of the elements already present must be strictly smaller than the total weight of the new elements. Otherwise, though highly unlikely in practical terms, it may happen that only unlucky primes are accumulated.


  1. 1.

    Andres, D., Brickenstein, M., Levandovskyy, V., Martín-Morales, J., Schönemann, H.: Constructive D-module theory with SINGULAR. Math. Comput. Sci. 4(2–3), 359–383 (2010)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Apel, J.: Gröbnerbasen in nichtkommutativen Algebren und ihre Anwendung (Gröbner bases in noncommutative algebras and their applications). Karl-Marx-Univ., Leipzig (1988)

  3. 3.

    Arnold, E.A.: Modular algorithms for computing Gröbner bases. J. Symb. Comput. 35(4), 403–419 (2003)

    Article  Google Scholar 

  4. 4.

    Bernstein, I.: Modules over a ring of differential operators. Study of the fundamental solutions of equations with constant coefficients. Funct. Anal. Appl. 5, 89–101 (1971)

    Article  Google Scholar 

  5. 5.

    Böhm, J., Decker, W., Fieker, C., Pfister, G.: The use of bad primes in rational reconstruction. Math. Comp. 84(296), 3013–3027 (2015)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Bueso, J., Gómez-Torrecillas, J., Lobillo, F.: Re-filtering and exactness of the Gelfand–Kirillov dimension. Bull. Sci. Math. 125(8), 689–715 (2001)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Bueso, J., Gómez-Torrecillas, J., Verschoren, A.: Algorithmic Methods in Non-commutative Algebra, Applications to Quantum Groups. Kluwer Academic Publishers, Dordrecht (2003)

    Google Scholar 

  8. 8.

    Castro, F.: Calculs effectifs pour les idéaux d’opérateurs différentiels. (Effective computations for ideals of differential operators). Géométrie algébrique et applications, C. R. 2ième Conf. int., La Rabida/Espagne 1984, III: Géométrie réelle. Systèmes diff́erentielles et théorie de Hodge, Trav. Cours 24, 1–19 (1987)

  9. 9.

    Ceria, M., Mora, T.: Buchberger–Zacharias theory of multivariate Ore extensions. J. Pure Appl. Algebra 221(12), 2974–3026 (2017)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Ceria, M., Mora, T.: Buchberger–Weispfenning theory for effective associative rings. J. Symb. Comput. 83, 112–146 (2017)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Cheng, H., Labahn, G.: Output-sensitive modular algorithms for polynomial matrix normal forms. J. Symb. Comput. 42(7), 733–750 (2007)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Decker, W., Greuel, G.-M., Pfister, G., Schönemann, H.: Singular 4-1-2: a computer algebra system for polynomial computations (2019).

  13. 13.

    Ebert, G.: Some comments on the modular approach to Gröbner-bases. SIGSAM Bull. 17(2), 28–32 (1983)

    Article  Google Scholar 

  14. 14.

    García García, J.I., García Miranda, J., Lobillo, F.: Elimination orderings and localization in PBW algebras. Linear Algebra Appl. 430(8–9), 2133–2148 (2009)

    MathSciNet  Article  Google Scholar 

  15. 15.

    García Román, M., García Román, S.: Gröbner bases and syzygies on bimodules over PBW algebras. J. Symb. Comput. 40(3), 1039–1052 (2005)

    Article  Google Scholar 

  16. 16.

    Greuel, G.-M., Levandovskyy, V., Motsak, O., Schönemann, H.: Plural. a singular 4-1-2 subsystem for computations with non-commutative polynomial algebras (2019).

  17. 17.

    Idrees, N., Pfister, G., Steidel, S.: Parallelization of modular algorithms. J. Symb. Comput. 46(6), 672–684 (2011)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Kandri-Rody, A., Weispfenning, V.: Non-commutative Gröbner bases in algebras of solvable type. J. Symb. Comput. 9(1), 1–26 (1990)

    Article  Google Scholar 

  19. 19.

    Krause, G.R., Lenagan, T.H.: Growth of Algebras and Gelfand–Kirillov Dimension, Revised edn. American Mathematical Society, Providence (2000)

    Google Scholar 

  20. 20.

    Kredel, H.: Solvable Polynomial Rings. Shaker, Aachen (1993)

    Google Scholar 

  21. 21.

    Levandovskyy, V.: Non-commutative computer algebra for polynomial algebras: Gröbner bases, applications and implementation. Doctoral thesis, Universität Kaiserslautern (2005)

  22. 22.

    Levandovskyy, V.: PBW bases, non-degeneracy conditions and applications. In: Representations of Algebras and Related Topics. Proceedings from the 10th International Conference, ICRA X, Toronto, Canada, July 15–August 10, 2002. Dedicated to V. Dlab on the occasion of his 70th birthday, pp. 229–246. American Mathematical Society (AMS), Providence (2005)

  23. 23.

    Levandovskyy, V., Koutschan, C., Motsak, O.: On two-generated non-commutative algebras subject to the affine relation. In: Gerdt, V., Koepf, W., Mayr, E., Vorozhtsov, E. (eds.) Proceedings of CASC ’2011, Volume 6885 of LNCS, pp. 309–320. Springer, Berlin (2011)

    Google Scholar 

  24. 24.

    Levandovskyy, V., Schönemann, H.: Plural: a computer algebra system for noncommutative polynomial algebras. In: Proceedings of the 2003 International Symposium on Symbolic and Algebraic Computation, ISSAC 2003, Philadelphia, PA, USA, August 3–6, 2003, pp. 176–183. ACM Press, New York (2003)

  25. 25.

    Li, H.: Noncommutative Gröbner bases and filtered-graded transfer. Lecture Notes in Mathematics, vol. 1795. Springer, Berlin (2002)

  26. 26.

    Mora, T.: An introduction to commutative and noncommutative Gröbner bases. Theor. Comput. Sci. 134(1), 131–173 (1994)

    Article  Google Scholar 

  27. 27.

    Noro, M.: An efficient modular algorithm for computing the global \(b\)-function. In: Cohen, A.M., Gao, X.-S., Takayama, N. (eds.) Mathematical Software (Beijing, 2002), pp. 147–157. World Sci. Publ, River Edge (2002)

    Google Scholar 

  28. 28.

    Noro, M., Yokoyama, K.: Usage of modular techniques for efficient computation of ideal operations. Math. Comput. Sci. 12(1), 1–32 (2018)

    MathSciNet  Article  Google Scholar 

  29. 29.

    Pritchard, F.L.: The ideal membership problem in non-commutative polynomial rings. J. Symb. Comput. 22(1), 27–48 (1996)

    MathSciNet  Article  Google Scholar 

  30. 30.

    Reiffen, H.-J.: Das Lemma von Poincaré für holomorphe Differentialformen auf komplexen Räumen. Math. Z. 101, 269–284 (1967)

    MathSciNet  Article  Google Scholar 

  31. 31.

    Sabbah, C.: Proximité évanescente I. La structure polaire d’un D-Module. Compos. Math. 62(3), 283–328 (1987)

    MATH  Google Scholar 

  32. 32.

    Takayama, N.: Gröbner basis and the problem of contiguous relations. Japan J. Appl. Math. 6(1), 147–160 (1989)

    MathSciNet  Article  Google Scholar 

  33. 33.

    The SymbolicData Project (2019).

  34. 34.

    Weispfenning, V.: Finite Gröbner bases in non-noetherian skew polynomial rings. In: Proceedings of ISSAC’92, pp. 329–334. ACM Press, New York (1992)

Download references

Author information



Corresponding author

Correspondence to Viktor Levandovskyy.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Viktor Levandovskyy: Supported by the SFB-TRR 195 “Symbolic Tools in Mathematics and their Applications” of the German Research Foundation (DFG). Sharwan K. Tiwari: Supported by the German Academic Exchange Service (DAAD).

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Decker, W., Eder, C., Levandovskyy, V. et al. Modular Techniques for Noncommutative Gröbner Bases. Math.Comput.Sci. 14, 19–33 (2020).

Download citation


  • Noncommutative Gröbner bases
  • G-algebras
  • PBW-algebras
  • Modular techniques

Mathematics Subject Classification

  • 13P10